Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Des Moines, IA

April 10, 20175 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 10, 2017, 12:22 AM CDT for 5 counties in Iowa. It was in force for 23 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2017, 12:22 AM CDT (05:22 UTC)
Expired
Apr 10, 2017, 12:45 AM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jasper County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 73 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 12:30 AM CDTHAIL 15 Nw Marysville, IA
Apr 10, 12:31 AM CDTHAIL 16 Sw Harvey, IAQUARTER SIZE HAIL AT 12:31AM. PEA SIZE HAIL AT THIS TIME (12:35AM).
Apr 10, 12:31 AM CDTHAIL 1Knoxville, IA
Apr 10, 12:32 AM CDTHAIL 1.254 Ne Knoxville, IA
Apr 10, 12:35 AM CDTHAIL 14 Sw Pella, IA1 INCH DIAMETER HAIL MEASURED AT RED ROCK DAM AT 535Z. DELAYED REPORT VIA SOCIAL MEDIA KCCI.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 11:28 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

610 
WUUS53 KDMX 100522
SVRDMX
IAC099-117-123-125-181-100545-
/O.NEW.KDMX.SV.W.0048.170410T0522Z-170410T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1222 AM CDT MON APR 10 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  North central Lucas County in south central Iowa...
  Marion County in south central Iowa...
  Northwestern Mahaska County in south central Iowa...
  Southeastern Jasper County in central Iowa...
  East central Warren County in south central Iowa...

* Until 1245 AM CDT.

* At 1221 AM CDT, a severe thunderstorm was located over
  Melcher-Dallas, or near Knoxville, moving northeast at 60 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Pella, Knoxville, Melcher-Dallas, Knoxville Raceway, Lake Red Rock,
  Sully, Harvey, Leighton, Pella Municipal Airport, Knoxville
  Municipal Airport and Elk Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4112 9325 4130 9339 4159 9281 4128 9269
TIME...MOT...LOC 0521Z 244DEG 54KT 4126 9321 

HAIL...1.00IN
WIND...<50MPH
 
$$

Curtis
2 follow-up statements
076 
WWUS53 KDMX 100533
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1233 AM CDT MON APR 10 2017

IAC117-181-100542-
/O.CAN.KDMX.SV.W.0048.000000T0000Z-170410T0545Z/
Lucas IA-Warren IA-
1233 AM CDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LUCAS AND EAST
CENTRAL WARREN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 600 AM CDT for
south central Iowa.

LAT...LON 4119 9307 4135 9321 4159 9281 4128 9269
TIME...MOT...LOC 0532Z 244DEG 54KT 4134 9300 

$$

IAC099-123-125-100545-
/O.CON.KDMX.SV.W.0048.000000T0000Z-170410T0545Z/
Marion IA-Mahaska IA-Jasper IA-
1233 AM CDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EASTERN MARION...NORTHWESTERN MAHASKA AND SOUTHEASTERN JASPER
COUNTIES...

At 1232 AM CDT, a severe thunderstorm was located near Lake Red Rock,
or near Knoxville, moving northeast at 60 mph.

HAZARD...Quarter size hail. 

SOURCE...Law enforcement confirmed quarter sized hail. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Pella, Knoxville, Knoxville Raceway, Lake Red Rock, Harvey, Leighton,
Pella Municipal Airport, Knoxville Municipal Airport and Elk Rock
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4119 9307 4135 9321 4159 9281 4128 9269
TIME...MOT...LOC 0532Z 244DEG 54KT 4134 9300 

HAIL...1.00IN
WIND...<50MPH
 
$$

Curtis
631 
WWUS53 KDMX 100546
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1246 AM CDT MON APR 10 2017

IAC099-123-125-100555-
/O.EXP.KDMX.SV.W.0048.000000T0000Z-170410T0545Z/
Marion IA-Mahaska IA-Jasper IA-
1246 AM CDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION...NORTHWESTERN
MAHASKA AND SOUTHEASTERN JASPER COUNTIES HAS EXPIRED...
                
However, a new severe thunderstorm warning for portions of Marion, 
Mahaska, and Poweshiek counties has been issued until 145 am.

A severe thunderstorm watch remains in effect until 600 AM CDT for
south central Iowa.

LAT...LON 4119 9307 4135 9321 4159 9281 4128 9269
TIME...MOT...LOC 0545Z 244DEG 54KT 4142 9279 

$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 12:21 AM CDT, 1 minute earlier.

Area forecast discussion, Apr 10, 12:21 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
1221 AM CDT Mon Apr 10 2017

.SHORT TERM.../Tonight through Monday/
Issued at 320 PM CDT Sun Apr 9 2017

Not much change to the forecast in regards to thunderstorm potential
for this evening and tonight. Shortwave trough is evident on water
vapor over Wyoming and beginning to take on a negative tilt as it
pivots northeast. 20z mesoanalysis has the surface low
south/southeast of Sioux City near the NE/IA border with a warm
front stretching through northwest Iowa and into southern
Minnesota, a dry line southward into central Kansas, and cold
front trailing behind through southeast Nebraska and into
northwest Kansas. Southerly flow to the south of the warm front
continues to advect moist air northward, beneath a substantial EML
and strengthening mid-level cap. The best chances for any
convection this evening will be near along and north of the warm
front. The boundary should provide enough lift break the cap,
above which steep mid- level lapse rates of 8-9 C/km and effective
layer shear above 40 kts will be sufficient to support a risk for
large hail and strong wind gusts. The tornado threat has been
dwindling through the day as more hi-res model runs favor elevated
convective initiation on the northern side of the front. Any
tornado threat would need to be along or near the front this
evening, particularly in the area of the triple point in northwest
Iowa.

Further south through central and southern Iowa, it looks likely
that the atmosphere will remain capped with respect to surface based
convection until near or after dark when the dry line moves east
into the state and begins to be overtaken by the cold front. Another
burst of low level theta-e advection by means of a strengthening LLJ
will support MUCAPE of 1000-2000 J/KG into the overnight hours,
which will be readily available for any convection and support a
risk for large hail and damaging winds. Discrete/multi-cells are
possible initially, but mean flow parallel the the surface boundary
should favor linear storm modes.

Shortwave trough pushes east toward the Great Lakes region on
Monday. Modest pressure rises on the backside of the departing
surface low will favor breezy northwest winds and cooler
temperatures, especially in northwest Iowa where highs may be more
than 20 degrees cooler than today. A few showers are also possible
as moisture wraps around the northern side of the low. Previous
forecast with POPs generally along and north of Highway 20 still in
line with latest model guidance.

.LONG TERM.../Monday night through Sunday/
Issued at 320 PM CDT Sun Apr 9 2017

Upper level system impacting the region today will slowly meander
eastward cutting off across Iowa Monday and then pushing east into
Wisconsin Monday night. Expect some lingering low clouds and precip
chances across the north Monday evening, before rain moves out late
Monday night. High pressure builds into the region Tuesday with a
zonal flow pattern aloft. Shortwave energy moving eastward from the
Rockies Wednesday begins to dig a little across the central US with
southerly flow off the gulf picking up ahead of the upper level
wave. Could see a quick shot of showers/storms move through the
state later Wednesday into Wednesday night before the system drops
southeastward out of the region. Stronger trough to move ashore in
the Pacific NW late in the week. This system pushes eastward across
the Rockies and through the central US/Canada toward the weekend. A
warm front will lift northward ahead of this system, with precip
chances initially late Thursday into Friday. The cold front with the
system ejecting from the Rockies will sweep through Iowa later
Friday and stall out across the area into the weekend. GFS/EC differ
on the track of the system eastward from the Rockies with the GFS a
bit further north. Overall differences do not amount to much of a
difference for precip chances across the state at this time. As for
temperatures through the period appear to remain near or above the
seasonal averages.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1220 AM CDT Mon Apr 10 2017

In the near term, thunderstorms will impact KOTM at the start of
the TAF period with the potential for strong wind gusts as it
arrives. Thereafter, may have some lingering thunderstorms in the
area until 8z or 9z. A brief shower may also pass over KDSM as the
thunderstorms stay south very early in the TAF period as well.
For KOTM and KDSM, after the showers and thunderstorms clear the
area, conditions will be VFR. At the other terminals, current VFR
conditions will deteriorate to MVFR ceilings around sunrise as
plenty of low clouds accompany the upper low passing over the area
today.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Martin
LONG TERM...Beerends
AVIATION...Ansorge
Hazardous weather outlook, Apr 9, 3:56 PM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
356 PM CDT Sun Apr 9 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-102100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
356 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are possible this evening into the
overnight hours tonight. The greatest severe threat will be west
of Interstate 35 with large hail and damaging winds the primary
concern. However, an isolated tornado or two cannot be completely
ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are possible Wednesday into early
Thursday and again Friday afternoon into early Saturday. However,
the risk of severe weather appearing low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KLP

In the hours before

Local storm report, Apr 9, 9:41 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
941 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HAIL             CLEAR LAKE              43.14N 93.37W
04/09/2017  E1.00 INCH       CERRO GORDO        IA   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED A REPORT OF NICKEL
            SIZED HAIL IN CLEAR LAKE.

&&
Local storm report, Apr 9, 9:44 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
944 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             GRAFTON                 43.33N 93.06W
04/09/2017  E1.50 INCH       WORTH              IA   TRAINED SPOTTER

            STORM SPOTTER REPORTED MOSTLY QUARTER HAIL
            WITH A COUPLE OF STONES MEASURING UP TO AN
            INCH AND A HALF.

&&

CC
Local storm report, Apr 9, 9:51 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             MASON CITY              43.15N 93.20W
04/09/2017  M1.00 INCH       CERRO GORDO        IA   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL TO QUARTER SIZED
            HAIL ONGOING IN MASON CITY AREA.

&&
Local storm report, Apr 9, 10:15 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1015 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             GRAFTON                 43.33N 93.06W
04/09/2017  E1.75 INCH       WORTH              IA   TRAINED SPOTTER

            SPOTTER CALLED BACK AND HAD FOUND A COUPLE
            OF GOLFBALL SIZED HAIL STONES IN HIS YARD.
            ALSO POSTED ON SOCIAL MEDIA.

&&

CC
Special weather statement, Apr 9, 10:18 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1018 PM CDT SUN APR 9 2017

IAZ017-100400-
Cerro Gordo IA-
1018 PM CDT SUN APR 9 2017

...STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS CERRO GORDO
COUNTY...

At 1016 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Clear Lake, or 12 miles southeast of Garner, moving
northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Mason City, Thornton, Plymouth, Swaledale, Rock Falls, Burchinal and
Portland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Iowa.

LAT...LON 4310 9302 4292 9338 4303 9347 4326 9316
      4325 9309
TIME...MOT...LOC 0316Z 230DEG 28KT 4301 9338

Boksa
Local storm report, Apr 9, 10:19 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1019 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             MASON CITY              43.15N 93.20W
04/09/2017  M1.00 INCH       CERRO GORDO        IA   TRAINED SPOTTER

            TIME ESTIMATED. REPORT VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:30 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Wright45 min
Apr 9, 8:57 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Worth48 min
Apr 9, 9:51 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth9 min
Apr 9, 10:18 PM CDTSpecial Weather StatementDMXCerro Gordo42 min
Apr 9, 10:25 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth23 min
Apr 9, 10:57 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union48 min
Apr 9, 11:34 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Madison, Ringgold, Union, Warren29 min
Apr 10, 12:00 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren30 min
Apr 10, 12:43 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Poweshiek36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.